by Leslie Pepper
We gobble them like candy, but they can do more harm than good. Here are the risks you need to know.
The Rising Tide of Prescription Abuse
Courtney Love calls them the new LSD, or “lead singer’s drug.” Rapper Eminem has a tattoo of one on his bicep. David Spade even joked that they were in the goody bags given away at the Golden Globes. Hollywood is gripped by a new addiction: prescription painkillers. Vicodin and OxyContin have become the latest trendy drugs, and they can be just as powerful as heroin or cocaine. Many celebrities – Matthew Perry and Niki Taylor, among others – have admitted addictions. But this is not just a Tinseltown pastime: 2.6 million people nationwide now regularly use prescription pain pills for recreational purposes. Taken in small doses, painkillers produce feelings of euphoria with no hangover. They’re also cheap, legal, and easy to obtain. OxyContin is called poor man’s heroin because it costs only $7 for an 80 mg tablet. Abusers crush and snort the pills or wash them down with alcohol, doubling the effect. “But painkillers can turn on you fast,” says Clare Waismann, who runs a treatment center in Beverly Hills, CA. After the initial high, they can leave you nervous, angry, or depressed. They can trigger heart palpitations, slow your breathing, and sometimes cause coma and death. “They’re also extremely addictive,” says Waismann. Detox isn’t easy; it’s marked by severe headaches, vomiting, and diarrhea.
Too Much of a Good Thing
Ann DeCesaris, 28, of New York City, has always been cursed with long and painful periods. “They got so bad that I used to take the maximum dose of ibuprofen – 1200 mg per day – just to get through my cycle,” she says. Then, DeCesaris heard that taking ibuprofen even two hours would give her the same amount of relief as a prescription-strength painkiller. So she started taking more, 1600 mg a day, whenever she got her period.
After dinner one night, DeCesaris felt a stabbing pain in her chest. “I lay on the couch until it went away,” she says. But, after repeated attacks, “I finally saw a gastroenterologist,” says DeCesaris, “and he diagnosed me with 10 bleeding ulcers!” The large doses of ibuprofen she’d been taking for two years had eaten away at the lining of her stomach.
As DeCesaris learned, taking more than the maximum dose of over-the-counter pain relievers can trigger serious side effects. Non-steroidal anti-inflammatories (such as ibuprofen) and aspirin can cause heartburn, gastrointestinal bleeding, and peptic ulcers and affect the blood’s ability to clot. Acetaminophen (Tylenol) is gentler on the stomach, but high amounts of it can damage the liver. “And the more of these pain medications you take the less your brain produces pain-relieving chemicals on its own,” says Scott C. Ritzan, M.D., of Tufts University School of Medicine.